Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 183, NWS State College, PA

July 14, 2000Franklin County, Fulton County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 14, 2000, 2:34 PM EDT for Franklin County, Fulton County, Pennsylvania. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 14, 2000, 2:34 PM EDT (18:34 UTC)
Expired
Jul 14, 2000, 3:30 PM EDT
In force
56 min
Issued by
NWS State College, PA
Area
Whole counties

Counties Franklin County, PA, Fulton County, PA

The radar

The State College radar (KCCX), 111 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 2:45 PM EDTHail 1.75Big Cove Tannery, PAHail up to golf ball size.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.6 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2000-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2000-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
143 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
783 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 141834
SVRCTP
PAC055-057-141930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
234 PM EDT FRI JUL 14 2000

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FULTON COUNTY.
  FRANKLIN COUNTY.

* UNTIL 330 PM EDT.

* AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF MCCONNELLSBURG...OR 19
  MILES WEST OF GREENCASTLE...MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MERCERSBURG AT 320 PM.

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS. SEVERE
THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE
QUARTERS OF AN INCH OR LARGER.

$$

LAT...LON 3996 7811 3981 7824 3972 7807 3973 7752
          4011 7765

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 9:55 AM EDT, 4 hours 39 minutes earlier.

Area forecast discussion, Jul 14, 9:55 AM EDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
955 AM EDT FRI JUL 14 2000

A COLD FRONT EXTENDS FROM THE SURFACE LOW LOCATED JUST NORTH OF LAKE
SUPERIOR.  THIS FRONT TRAILING SOUTH THROUGH ALPINA AND CHICAGO WILL
BE THE PRIMARY FOCUS FOR STRONG TO SEVERE STORMS THIS AFTERNOON.
LEAD UPPER SHORT WAVE NEAR SAGINAW BAY AND MID LEVER JET STREAK TO
ITS SOUTH IS SUPPORTING AN AREA OF THUNDERSTORMS ACROSS LAKE ERIE
AND SOUTHERN ONTARIO. THIS FEATURE IS EXTRAPOLATED TO NEAR KERI AT
18Z TODAY. COMBINATION OF LAKE ERIE BREEZE...OUTFLOW BOUNDARY FROM
THIS MORNINGS STORMS...AND SIGNIFICANT DESTABILIZATION OF THE LOW
LEVELS SHOULD LEAD TO A LINE OF THUNDERSTORMS INTENSIFYING BY EARLY
AFTERNOON OVER EXTREME WESTERN PA.

ETA SOUNDINGS ACROSS PENN INDICATE THAT MOST OF THE STORMS WILL BE
OF THE MULTICELL VARIETY. HWVR...COMBINATION OF MORE SIGNIFICANT
INSTABILITY AND MODERATE L/MID LVL VEERING WILL CREATE A MORE
CONDUCIVE ENVIRONMENT FOR  ROTATING UPDRAFTS ACROSS THE LWR SUSQ
VALLEY REGION LATE THIS AFTERNOON/EVENING.

AS A SECOND AND STRONGER SHORTWAVE DIGS SE ACROSS THE MID/UPR OHIO
VALLEY LATER TNGT AND SATURDAY THE FOCUS ACROSS CENTRAL PENN WILL
SHIFT TO HVY RAIN AND THE POTENTIAL FOR FLASH FLOODING. ETA
INDICATES THAT THE SFC FRONT AND CFA WILL BE NEARLY STALLED ACROSS
OUR ERN ZONES SAT AFTERNOON INTO EARLY SUNDAY. EXAMINATION OF MBE
VECTORS VIA BUFKIT SOFTWARE SUGGESTS THAT SLOW MOVING/TRAINING TSRA
WILL BE LIKELY ACROSS THE SUSQ VALLEY SAT INTO SUNDAY. 6 HOUR BASIN
AVG QPFS COULD EASILY EXCEED ONE INCH SAT AFTERNOON/NIGHT FROM IPT
TO MDT. CONSIDERING THAT THE EXPECTED REPEATING CELLS...HEAVIER RAIN
WONT OCCUR UNTIL SATURDAY AFTERNOON...I WILL LIKELY HOLD OFF ON THE
POSTING OF A FFA WITH THE LATE AFTERNOON PACKAGE FOR THE ABOVE
REGION...AND LET THE LATER SHIFTS HANDLE IT.

FURTHER WEST ACROSS THE AREA...COLD TEMSP ALOFT AND FAIRLY WELL
ALIGNED WNW FLOW ALOFT WILL PROMOTE MORE SCATTERED/LOWER TOPS
SHRA/TSTMS DURING THE LATER PERIODS OF THE FCST.

WILL MAKE SOME MINOR MODIFICATIONS TO TEMPS AND CLOUD COVER ACROSS
THE FCST AREA FOR THE LATE MORNING UPDATE...OTHERWISE POPS IN THE
LIKELY CATEG LOOK GREAT FOR THIS AFTERNOON.

.CTP...NONE.

LAMBERT/SEILHAMER

In the hours before

Special weather statement, Jul 14, 11:40 AM EDT, 2 hours 54 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-142200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1140 AM EDT FRI JUL 14 2000

...THERE IS MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS WESTERN PENNSYLVANIA...

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE
REMAINDER OF CENTRAL PENNSYLVANIA AND THE SUSQUEHANNA VALLEY THIS
AFTERNOON THROUGH THIS EVENING...

...LOCALLY HEAVY RAINFALL IS ALSO LIKELY TONIGHT THROUGH SATURDAY...

A COLD FRONT MOVING SOUTHEAST FROM THE GREAT LAKES REGION WILL
TRIGGER NUMEROUS THUNDERSTORMS ACROSS CENTRAL PENNSYLVANIA THIS
AFTERNOON AND THIS EVENING. A FEW THUNDERSTORMS MAY BECOME
SEVERE...PRODUCING LOCALIZED WIND GUSTS AROUND OR OVER 60 MPH...OR
LARGE HAIL.

A LINE OF THUNDERSTORMS IS EXPECTED TO INTENSIFY EARLY THIS
AFTERNOON ACROSS EXTREME NORTHWEST PENNSYLVANIA...ALONG THE LEADING
EDGE OF THE LAKE ERIE BREEZE. THESE STORMS WILL THEN MOVE STEADILY
SOUTHEASTWARD AND AFFECT THE CENTRAL THIRD OF THE STATE DURING THE
MID AND LATE AFTERNOON.

THROUGHOUT THE SUSQUEHANNA VALLEY...THE STRONGER THUNDERSTORMS WILL
FORM...OR MOVE INTO THE REGION FROM THE NORTHWEST LATER THIS
AFTERNOON...AND LIKELY CONTINUE THROUGH THIS EVENING.

SHOWERS AND THUNDERSTORMS WILL CONTINUE IN MANY AREAS THROUGH
TONIGHT...WITH LOCALIZED HEAVY RAINFALL LIKELY. HOWEVER...THE RISK
OF STRONG WINDS OR LARGE HAIL WILL DECREASE AFTER MIDNIGHT.

SHOWERS AND THUNDERSTORMS WILL REMAIN LIKELY SATURDAY THROUGH
SATURDAY NIGHT...WITH THE POTENTIAL FOR LOCALLY HEAVY RAIN
CONTINUING...ESPECIALLY ACROSS THE SUSQUEHANNA VALLEY AND SOUTH
CENTRAL PENNSYLVANIA.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR THIS
EVENING.

LAMBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 2:11 PM EDTSevere Thunderstorm WarningCTPClearfield64 min
Jul 14, 4:49 PM EDTSevere Thunderstorm WarningCTPLancaster56 min
Jul 14, 4:57 PM EDTSevere Thunderstorm WarningCTPSnyder63 min
Jul 14, 5:05 PM EDTSevere Thunderstorm WarningCTPLycoming55 min
Jul 14, 6:09 PM EDTFlash Flood WarningCTPLancaster, York3 hr
Jul 14, 6:10 PM EDTSevere Thunderstorm WarningCTPLancaster, York50 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.